Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 142, NWS Greenville-Spartanburg, SC

July 16, 1997Catawba County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 16, 1997, 2:26 PM EDT for Catawba County, North Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 2:26 PM EDT (18:26 UTC)
Expired
Jul 16, 1997, 3:30 PM EDT
In force
64 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Catawba County, NC

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:40 PM EDTHail 0.75Hickory, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 161826 RRA
SVRGSP
NCC035-161930-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
226 PM EDT WED JUL 16 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST NORTH CAROLINA
 
   ...CATAWBA COUNTY
 
AT 224 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER THE
CITY OF HICKORY. THE STORM IS MOVING EAST AT 10 MPH AND WILL PASS NEAR
CONOVER BY 300 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY( THUNDERSTORM.
 
MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 16, 2:20 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
120 PM CDT WED JUL 16 1997

DISC: GOING FCST LOOKS GOOD...

BOTH NGM/ETA INDICATED A SHORTWAVE MOVG THRU NRN MTS IN NC BTWN 12-00
TSTMS ARE FIRING UP THERE NOW.  DONT SEE MUCH ACTIVITY IN SC/GA...
20 POPS FOR THESE AREAS LOOK GOOD. HOW THETA E RIDGE OVR THIS AREA.

QUICK LOOK AT GRIDS...BEST SUPPORT FOR TSTMS WAS OVER NC MAINLY WHERE
TSTMS ARE NOW...NOT A GREAT DEAL OF SUPPORT FOR CLT AREA. SOME CAA
BTN 700 AND 500MB AND PVA IN CLT AREA.

AVL 65/86/63/88 3221
CLT 72/93/70/93 4321
GSP 70/92/68/93 2221

 PT

In the hours before

Local storm report, Jul 16, 12:55 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1255 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1250 PM    GLOBE                     NC   .75 INCH HAIL
07/16/97   CALDWELL                       REPORTED BY CALDWELL
                                          COUNTY EMERGENCY
                                          MANAGEMENT

KAJ
Special weather statement, Jul 16, 1:21 PM EDT, 1 hour 5 minutes before
NCZ059-052-053-064-065-049-050-033-054-055-034-035-066-067-036-
037-057-056-068-070-069-071-082-072-063-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
121 PM EDT WED JUL 16 1997

STRONG TO SEVERE THUNDERSTORMS HAVE QUICKLY DEVELOPING THIS AFTERNOON
ALONG THE BLUE RIDGE MOUNTAINS OF NORTH CAROLINA. AT 1250 PM DIME SIZE
HAIL AND POWER OUTAGES WERE REPORTED NEAR GLOBE IN CALDWELL COUNTY.

THUNDERSTORMS WILL CONTINUE TO DEVELOP QUICKLY THIS AFTERNOON ALONG THE
BLUE RIDGE...AFFECTING THE COUNTIES OF WESTERN CALDWELL...EASTERN AVERY
...MITCHELL...YANCEY...NORTHERN BURKE...NORTH MCDOWELL...WESTERN
RUTHERFORD...POLK...HENDERSON...AND TRANSYLVANIA. IF THESE STORMS
CONTINUE TO MOVE EAST...THE EASTERN FOOTHILLS AND PIEDMONT OF NORTH
CAROLINA MAY ALSO BE AFFECTED.

THE MAIN THREAT FROM THE THESE STORMS WILL BE VERY HEAVY RAIN...
FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.  HOWEVER THESE
STORMS COULD QUICKLY BECOME SEVERE WITH LITTLE OR NO ADVANCED
WARNING...PRODUCING LARGE HAIL AND DAMAGING WINDS FOR A SHORT PERIOD
TO TIME.

THE NATIONAL WEATHER SERVICE DOES NOT ISSUE SEVERE WEATHER WARNINGS
FOR THUNDERSTORMS WITH DANGEROUS LIGHTNING BECAUSE CURRENT TECHNOLOGY
IS NOT CAPABLE OF PREDICING WHEN AND WHERE LIGHTNING WILL STRIKE.

THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH EARLY AND MID EVENING.
AS TEMPERATURES COOL BY LATE EVENING...THE THREAT FOR SEVERE WEATHER
WILL DIMINISH.

LOOK FOR FREQUENTLY UPDATED SHORT TERM FORECASTS TO DESCRIBE THE
MOST RECENT THUNDERSTORM ACTIVITY THROUGH THIS AFTERNOON AND
EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO OR
TELEVISION...FOR FURTHER UPDATES.

KAJ
Special weather statement, Jul 16, 1:21 PM EDT, 1 hour 5 minutes before
NCZ059-052-053-064-065-049-050-033-054-055-034-035-066-067-036-
037-057-056-068-070-069-071-082-072-063-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
121 PM EDT WED JUL 16 1997

STRONG TO SEVERE THUNDERSTORMS HAVE QUICKLY DEVELOPED THIS AFTERNOON
ALONG THE BLUE RIDGE MOUNTAINS OF NORTH CAROLINA. AT 1250 PM DIME SIZE
HAIL AND POWER OUTAGES WERE REPORTED NEAR GLOBE IN CALDWELL COUNTY.

THUNDERSTORMS WILL CONTINUE TO DEVELOP QUICKLY THIS AFTERNOON ALONG THE
BLUE RIDGE...AFFECTING THE COUNTIES OF WESTERN CALDWELL...EASTERN AVERY
...MITCHELL...YANCEY...NORTHERN BURKE...NORTH MCDOWELL...WESTERN
RUTHERFORD...POLK...HENDERSON...AND TRANSYLVANIA. IF THESE STORMS
CONTINUE TO MOVE EAST...THE EASTERN FOOTHILLS AND PIEDMONT OF NORTH
CAROLINA MAY ALSO BE AFFECTED.

THE MAIN THREAT FROM THE THESE STORMS WILL BE VERY HEAVY RAIN...
FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.  HOWEVER THESE
STORMS COULD QUICKLY BECOME SEVERE WITH LITTLE OR NO ADVANCED
WARNING...PRODUCING LARGE HAIL AND DAMAGING WINDS FOR A SHORT PERIOD
TO TIME.

THE NATIONAL WEATHER SERVICE DOES NOT ISSUE SEVERE WEATHER WARNINGS
FOR THUNDERSTORMS WITH DANGEROUS LIGHTNING BECAUSE CURRENT TECHNOLOGY
IS NOT CAPABLE OF PREDICING WHEN AND WHERE LIGHTNING WILL STRIKE.

THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH EARLY AND MID EVENING.
AS TEMPERATURES COOL BY LATE EVENING...THE THREAT FOR SEVERE WEATHER
WILL DIMINISH.

LOOK FOR FREQUENTLY UPDATED SHORT TERM FORECASTS TO DESCRIBE THE
MOST RECENT THUNDERSTORM ACTIVITY THROUGH THIS AFTERNOON AND
EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO OR
TELEVISION...FOR FURTHER UPDATES.

KAJ
Special weather statement, Jul 16, 1:25 PM EDT, 1 hour 1 minute before
NCZ059-052-053-064-065-049-050-033-054-055-034-035-066-067-036-
037-057-056-068-070-069-071-082-072-063-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
121 PM EDT WED JUL 16 1997

STRONG TO SEVERE THUNDERSTORMS HAVE QUICKLY DEVELOPING THIS AFTERNOON
ALONG THE BLUE RIDGE MOUNTAINS OF NORTH CAROLINA. AT 1250 PM DIME SIZE
HAIL AND POWER OUTAGES WERE REPORTED NEAR GLOBE IN CALDWELL COUNTY.

THUNDERSTORMS WILL CONTINUE TO DEVELOP QUICKLY THIS AFTERNOON ALONG THE
BLUE RIDGE...AFFECTING THE COUNTIES OF WESTERN CALDWELL...EASTERN AVERY
...MITCHELL...YANCEY...NORTHERN BURKE...NORTH MCDOWELL...WESTERN
RUTHERFORD...POLK...HENDERSON...AND TRANSYLVANIA. IF THESE STORMS
CONTINUE TO MOVE EAST...THE EASTERN FOOTHILLS AND PIEDMONT OF NORTH
CAROLINA MAY ALSO BE AFFECTED.

THE MAIN THREAT FROM THE THESE STORMS WILL BE VERY HEAVY RAIN...
FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.  HOWEVER THESE
STORMS COULD QUICKLY BECOME SEVERE WITH LITTLE OR NO ADVANCED
WARNING...PRODUCING LARGE HAIL AND DAMAGING WINDS FOR A SHORT PERIOD
TO TIME.

THE NATIONAL WEATHER SERVICE DOES NOT ISSUE SEVERE WEATHER WARNINGS
FOR THUNDERSTORMS WITH DANGEROUS LIGHTNING BECAUSE CURRENT TECHNOLOGY
IS NOT CAPABLE OF PREDICING WHEN AND WHERE LIGHTNING WILL STRIKE.

THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH EARLY AND MID EVENING.
AS TEMPERATURES COOL BY LATE EVENING...THE THREAT FOR SEVERE WEATHER
WILL DIMINISH.

LOOK FOR FREQUENTLY UPDATED SHORT TERM FORECASTS TO DESCRIBE THE
MOST RECENT THUNDERSTORM ACTIVITY THROUGH THIS AFTERNOON AND
EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO OR
TELEVISION...FOR FURTHER UPDATES.

KAJ

<
Special weather statement, Jul 16, 1:27 PM EDT, 59 minutes before
NCZ059-052-053-064-065-049-050-033-054-055-034-035-066-067-036-
037-057-056-068-070-069-071-082-072-063-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
121 PM EDT WED JUL 16 1997

STRONG TO SEVERE THUNDERSTORMS HAVE QUICKLY DEVELOPED THIS AFTERNOON
ALONG THE BLUE RIDGE MOUNTAINS OF NORTH CAROLINA. AT 1250 PM DIME SIZE
HAIL AND POWER OUTAGES WERE REPORTED NEAR GLOBE IN CALDWELL COUNTY.

THUNDERSTORMS WILL CONTINUE TO DEVELOP QUICKLY THIS AFTERNOON ALONG THE
BLUE RIDGE...AFFECTING THE COUNTIES OF WESTERN CALDWELL...EASTERN AVERY
...MITCHELL...YANCEY...NORTHERN BURKE...NORTH MCDOWELL...WESTERN
RUTHERFORD...POLK...HENDERSON...AND TRANSYLVANIA. IF THESE STORMS
CONTINUE TO MOVE EAST...THE EASTERN FOOTHILLS AND PIEDMONT OF NORTH
CAROLINA MAY ALSO BE AFFECTED.

THE MAIN THREAT FROM THE THESE STORMS WILL BE VERY HEAVY RAIN...
FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.  HOWEVER THESE
STORMS COULD QUICKLY BECOME SEVERE WITH LITTLE OR NO ADVANCED
WARNING...PRODUCING LARGE HAIL AND DAMAGING WINDS FOR A SHORT PERIOD
TO TIME.

THE NATIONAL WEATHER SERVICE DOES NOT ISSUE SEVERE WEATHER WARNINGS
FOR THUNDERSTORMS WITH DANGEROUS LIGHTNING BECAUSE CURRENT TECHNOLOGY
IS NOT CAPABLE OF PREDICING WHEN AND WHERE LIGHTNING WILL STRIKE.

THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH EARLY AND MID EVENING.
AS TEMPERATURES COOL BY LATE EVENING...THE THREAT FOR SEVERE WEATHER
WILL DIMINISH.
F
LOOK FOR FREQUENTLY UPDATED SHORT TERM FORECASTS TO DESCRIBE THE
MOST RECENT THUNDERSTORM ACTIVITY THROUGH THIS AFTERNOON AND
EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO OR
TELEVISION...FOR FURTHER UPDATES.

KAJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:04 PM EDTSevere Thunderstorm WarningGSPAlexander41 min
Jul 16, 2:35 PM EDTSevere Thunderstorm WarningGSPHenderson25 min
Jul 16, 3:23 PM EDTSevere Thunderstorm WarningGSPRutherford52 min
Jul 16, 3:34 PM EDTSevere Thunderstorm WarningGSPCleveland41 min
Jul 16, 4:08 PM EDTSevere Thunderstorm WarningGSPMadison52 min
Jul 16, 4:20 PM EDTSevere Thunderstorm WarningGSPCleveland, Gaston55 min
Jul 16, 5:27 PM EDTSevere Thunderstorm WarningGSPUnion48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.